Alert archive / Colorado / Winter Weather Advisories in 2020

Winter Weather Advisory 21, NWS Pueblo, CO

March 27, 2020El Paso County, Fremont County, Teller County, Colorado

NWS Pueblo, CO issued this winter weather advisory at Mar 27, 2020, 2:57 PM MDT for El Paso County, Fremont County, Teller County, Colorado. It took effect at Mar 27, 2020, 6:00 PM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2020, 2:57 PM MDT (20:57 UTC)
In effect from
Mar 27, 2020, 6:00 PM MDT
Expired
Mar 28, 2020, 5:24 AM MDT
In force
11 hr
Issued by
NWS Pueblo, CO

Counties El Paso County, CO, Fremont County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
117 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

675 
WWUS45 KPUB 272057
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
257 PM MDT Fri Mar 27 2020

COZ081-082-084-280500-
/O.NEW.KPUB.WW.Y.0021.200328T0000Z-200328T1400Z/
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
257 PM MDT Fri Mar 27 2020

...A WINTER WEATHER ADVISORY IS IN EFFECT FROM 6 PM THIS EVENING 
TO 8 AM MDT SATURDAY...

* WHAT...Snow, heavy at times expected, including areas of blowing
  and wind-driven snow at times. Snow accumulations around 3 
  inches. Winds gusting as high as 40 mph at times.

* WHERE...Teller county and northern El Paso county.

* WHEN...From 6 PM this evening to 8 AM MDT Saturday.

* IMPACTS...Travel could become difficult. Plan on slippery road
  conditions. Areas of blowing snow could significantly reduce 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
3 follow-up statements
885 
WWUS45 KPUB 272159
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
359 PM MDT Fri Mar 27 2020

COZ081-082-084-280600-
/O.CON.KPUB.WW.Y.0021.200328T0000Z-200328T1400Z/
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
359 PM MDT Fri Mar 27 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT
SATURDAY...

* WHAT...Snow, heavy at times expected, including areas of blowing
  and wind-driven snow at times. Snow accumulations around 4
  inches, with locally higher snow amounts possible. Winds gusting
  high around 45 mph at times.

* WHERE...Teller county and northern El Paso county.

* WHEN...From 6 PM this evening to 8 AM MDT Saturday.

* IMPACTS...Travel could become difficult. Plan on slippery road
  conditions. Areas of blowing and wind-driven snow could 
  significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
917 
WWUS45 KPUB 280516
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1116 PM MDT Fri Mar 27 2020

COZ081-082-084-281330-
/O.CON.KPUB.WW.Y.0021.000000T0000Z-200328T1400Z/
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
1116 PM MDT Fri Mar 27 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT
SATURDAY...

* WHAT...Snow, heavy at times expected, including areas of blowing
  and drifting snow. Snow accumulations around 4 inches, with
  locally higher snow amounts possible. Winds gusting up to 45
  mph.

* WHERE...Teller county and northern El Paso county.

* WHEN...Until 8 AM MDT Saturday.

* IMPACTS...Travel could become difficult. Areas of blowing snow
  could significantly reduce visibility, especially along I-25
  near Monument, and along Highway 24 from Colorado Springs to
  Limon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
274 
WWUS45 KPUB 281124
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
524 AM MDT Sat Mar 28 2020

COZ081-082-084-281230-
/O.CAN.KPUB.WW.Y.0021.000000T0000Z-200328T1400Z/
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
524 AM MDT Sat Mar 28 2020

...WINTER WEATHER ADVISORY IS CANCELLED...

Winds will continue to be gusty through the morning hours. A few
light snow showers will also be possible through 10 AM, however,
no additional accumulations are expected at this time.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter weather advisory went out at Mar 27, 11:59 AM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 27, 11:59 AM MDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1159 AM MDT Fri Mar 27 2020

.SHORT TERM...(Today and tonight)
Issued at 426 AM MDT Fri Mar 27 2020

...High fire danger this afternoon...

Currently...satellite imagery indicates low stratus, stretching from
El Paso County, southeast into Kiowa County early this morning.
Moisture is pooling along a boundary, roughly along Highway 50.
Patchy fog may be possible north of this boundary this morning.
Winds are light northerly to easterly north of the boundary.  To the
south of Highway 50, southwesterly winds are gusting in places to
near 20 mph helping to keep temperatures on the warmer side, with
40s to lower 50s.  Humidity recoveries south of Highway 50 have been
poor.  This will help in the development of high fire danger for
this afternoon.

Today...an upper level storm system is forecast to begin moving
across Colorado by this afternoon.  Ahead of this storm, flow will
increase out of the southwest.  Temperatures are expected to rise
into the upper 60s to lower 70s across the Plains for this
afternoon.  Wind will also mix down to the surface, allowing for
gusty conditions and a drying of the lower levels.  This will lead
to very high fire danger this afternoon across the Plains, with
winds gusting in excess of 30 mph and widespread humidity values
under 15 percent.  Outdoor burning should be avoided.

Precipitation is forecast to move into the Continental Divide by
late morning.  Southwesterly flow will favor initial development
over the San Juan Range, spreading north into the Central Mountains
by the afternoon.   A few snow showers will likely move into the
Eastern Mountains late this afternoon, with  high resolution models
moving a few showers off the Ramparts into the Colorado Springs area
this afternoon.  Showers that do move off the Rampart Range will
likely produce light rainfall over El Paso County.

Tonight...the upper level storm system is forecast to wrap up over
the Eastern Plains and shift east into western Kansas by Saturday
morning.  Models in good agreement with a cold front dropping south
across the Plains by midnight.  High-resolution model data suggests
a few rain, mixed with snow showers will likely accompany the front
south.  Given the expected northwesterly flow behind the system, any
showers that do impact the Plains should remain north of Highway 50.
No snow accumulations are expected on the Plains.  As for the
Mountain areas, snow accumulations through Friday into Saturday
morning will likely be in the 2 to 5 inch range, with the highest
amounts forecast over the San Juan Range.  Areas over the Palmer
Divide may see 1 to 2 inches Friday night.  Mozley

.LONG TERM...(Saturday through Thursday)
Issued at 426 AM MDT Fri Mar 27 2020

.Saturday...Cyclone moves towards the northeast during the day.
Some light precipitation may linger in the far eastern counties
during the morning. Main effect on the weather will be gusty
northwest winds over the plains. Increased wind speed above the
NBM values to be closer to MOS guidance. There is not much cold
air behind this system so temperatures will be near seasonal
values.

.Sunday and Monday...Next system starts approaching Colorado
during the day on Sunday with precipitation moving into the
Continental Divide Region. QPF amounts will be light with
snowfall amounts of a few inches over and near the Continental
Divide through Monday. The trough passes over eastern Colorado
during the day Monday. The EC, GFS and ensembles show the system
being progressive across the state and cutting off over Kansas.
This solution would keep the moisture from wrapping westward into
Colorado. Operational GFS and EC suggest an inverted trough north
of the developing surface low, and my experience has been the
inverted trough keeps the moisture to the east of the region.
Current QPF grids have only some light amounts over the eastern
Mountains. System is relatively mild with near seasonal
temperatures.

.Tuesday through Thursday...Westerly flow aloft develops over the
state with mostly dry and mild weather. Weak cold front could move
over the region later in the period. --PGW--

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1159 AM MDT Fri Mar 27 2020

For KALS, Gusty southwest winds in excess of 35 knots at times
are expected into this afternoon, otherwise VFR conditions are
expected to prevail during the next 24 hours.

For KCOS and KPUB, VFR conditions are expected to continue this
afternoon, with gusty winds around 30 knots at times also
possible. Then, gusty northerly component winds are expected this
evening as front moves through, bringing increasing precipitation
chances tonight in advance of drier conditions returning Saturday.

&&

.PUB WATCHES/WARNINGS/ADVISORIES..
.
Red Flag Warning until 7 PM MDT this evening for COZ222-226>237.

&&
Hazardous weather outlook, Mar 27, 5:36 AM MDT, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
536 AM MDT Fri Mar 27 2020

COZ058>089-093>099-281200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
536 AM MDT Fri Mar 27 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Dangerous fire weather conditions are expected this afternoon and
evening across all of the Eastern Plains.  Southwesterly winds of 20
to 30 mph with gusts in excess of 35 mph will combine with humidity
values under 15 percent and dry fuels to produce the dangerous
conditions.  Outdoor burning activities should be postponed.

Snow is forecast to move into the Continental Divide this morning
and prevail through tonight.  The heaviest snowfall is expected over
the higher elevations of the San Juan Range where 2 to 5 inches of
snow are possible through tonight.  Less amounts are expected over
the Central Mountains.  Snow is possible tonight over the Palmer
Divide late tonight.  Snow accumulations of 1 to 2 inches are
possible over northern El Paso County including Interstate 25 for
Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow will develop over the Continental Divide Region on Sunday and
continue into Monday. As the storm system moves east, some snow is
possible over the eastern mountains. Only light accumulations are
expected.

.SPOTTER INFORMATION STATEMENT...

Weather conditions the meet reporting criteria for spotters will be
possible over the Mountains and Eastern Plains today and tonight.

88/06

Nearby

Winter Weather Advisories in Colorado, 2020Every winter weather advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.